Wyoming, 2023High Wind in Wyoming, January 26 to 27, 2023
January 26 to 27, 2023 · NWS CYS · 4 events in 4 counties and zones
Very strong winds observed in the wind prone areas of southeast Wyoming 26-27 January 2023.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds observed in the wind prone areas of southeast Wyoming 26-27 January 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 26, 4:10 AM MST, 4 hours 46 minutes earlier.
Area forecast discussion, Jan 26, 4:10 AM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
410 AM MST Thu Jan 26 2023
.SHORT TERM...(Today and Friday)
Issued at 400 AM MST Thu Jan 26 2023
KEY MESSAGES:
1) Strong winds expected beginning later this morning for SE WY
wind-prone locations and will continue through Friday evening.
2) Extended period of snowfall begins this evening with storm
total accumulations through Saturday afternoon over 2 feet in the
Snowy and Sierra Madres.
3) Winter Storm Warning issued for the Sierra Madre and Snowy
Ranges beginning this evening with Winter Weather Advisories
issued for lower elevation areas across much of Carbon County.
DISCUSSION:
Latest GOES WV imagery shows the last of multiple shortwaves that
aided in snow squall/shower development Wednesday passing through
the area while increased moisture approaches from the north with
an upper level jet under this northwest flow regime. Latest RAP
analysis shows a 998mb surface low along the Alberta-Saskatchewan
border associated with this jet to the north that will deepen and
slide into the northern Great Lakes region Friday before
eventually dropping the backdoor cold front into our area that
will bring much colder temperatures to our area. For more details
on this, see the Long Term Discussion.
Tight pressure gradients along much of the Laramie Range will
continue to develop with pressure falls across the northern plains
and increasing height gradients this morning will lead to strong
winds developing by later this morning, especially for wind-prone
locations of southeast WY. CAG- CPR height gradients will climb
above 50m at 700mb by 18z today and will remain above through 00z
Saturday as 700mb flow ranges from 45-55 kt. Mountain wave
signatures remain in the omega fields, though do appear slightly
weaker. However, strong subsidence will be present through the
column as we move into the right exit region of the 125 kt
northwest jet early this evening. In-house guidance continues to
highlight this period of high wind potential, and therefore no
changes have been made to these headlines. High Wind Warnings take
effect later this morning and will run through Friday evening as
the cold front begins to approach from the north shifting the wind
direction and relaxing these gradients. There was consideration of
including areas farther east of the Laramie Range, including
Cheyenne, however downward omega fields look to halt around the
I-25 corridor. Additionally, northwest flow aloft today could
prove to be less favorable for vertical momentum transfer with
more westerly surface flow, but will need to monitor the degree
of mixing ahead of midday.
Numerous areas of PVA will arrive this evening with increased
moisture aloft for scattered snow showers to develop. Could see a
quick inch of snowfall in areas of east-central WY including Lusk.
Hi-res guidance does suggest narrow bands of brief, heavy
snowfall will be possible, however exact placement is very
uncertain. By mid-evening, most snowfall should be limited to
Carbon and Albany Counties as favorable moist orographic flow
develops for the Sierra Madre and Snowy Ranges. This will continue
through Friday morning with a more organized shortwave approaching
from the west midday Friday. This will lead to an extended period
of snowfall for these zones upwards of 2 feet of total
accumulation through Saturday, and therefore Winter Storm Watches
were upgraded to Warnings beginning this evening. Additionally,
Winter Weather Advisories were issued for much of Carbon County in
WY, including Rawlins, Arlington, and Baggs. With this shortwave,
should see periods of moderate snowfall expanding outside of the
mountain zones Friday. While it is possible for locations within
the advisory to see storm total accumulations around 8 inches,
these amounts should be drawn out over an extended period of time.
Arlington will also need to deal with the combo hazard of strong
winds and blowing snow which could lead to hazardous travel
conditions along this stretch of I-80 between Rawlins and Laramie.
One area to keep an eye on is east-central WY in the northern NE
Panhandle for snowfall Friday night into Saturday. Northerly low
level flow into the Pine Ridge in addition to PVA with the
approaching shortwave could be favorable for at least advisory
level accumulations. However, the onset of snowfall felt a little
far out for advisory products at this time. Additionally,
uncertainty remains with the placement of heaviest QPF with most
hi-res guidance currently a little farther north.
.LONG TERM...(Saturday through Wednesday)
Issued at 400 AM MST Thu Jan 26 2023
KEY MESSAGES:
1) Winter Weather Advisories in effect through Saturday for
widespread snowfall continuing through the weekend. Generally light
accumulations 1 to 4 inches at lower elevations. 1 to 2 feet of
accumulation in the Snowy and Sierra Madre Ranges.
2) Very cold temperatures beginning Saturday and continuing through
Tuesday. Wind chills below zero Saturday night through Tuesday.
DISCUSSION: No major changes to the long term forecast. The main
stories remain continued chances for snow showers, then very cold
temperatures/wind chills.
SNOW: This pattern of continuous shortwave troughs presents its fair
share of forecast challenges, but particularly in snow amounts.
There is not much break if any in between these progressive systems,
so determining the exact timing of each system is difficult for the
models to hone in on. Therefore, kept 40 to 60 percent PoPs in
across most of the area Saturday and Sunday, tapering the PoPs off
from north to south Monday, clearing everything out by Tuesday
morning. Accumulations are overall light, but multiple days in a row
of light accumulations, along with very cold temperatures, may still
create hazardous conditions as the snow will not be able to really
melt. Isolated areas of more snowfall are not out of question as
moderate to heavy banded snow may accompany the multiple shortwaves
due to periods of upslope flow in the High Plains Saturday and
Sunday.
TEMPERATURES: The initial front is forecast to move through Friday
night with low temperatures in low teens Saturday morning.
Temperatures continue to drop Saturday night into Sunday with the
next shortwave passage. Temperatures just keep on dropping Sunday
through Tuesday with high temperatures Sunday through Tuesday in the
single digits to low teens and low temperatures well into negative
teens. NBM has widespread 30 to 50 percent probabilities of HIGH
temperatures Monday below zero. Decided to go with a blend of the
NBM forecast temperatures and NBM 10th percentile temperatures for
the forecast. While winds are relatively light through Tuesday
morning, wind chill temperatures drop below zero Saturday night and
are not forecast to go above zero until Tuesday afternoon. That is
over two days of wind chills below zero! These forecast temperatures
are not quite record breaking, but will no doubt be very cold!
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 400 AM MST Thu Jan 26 2023
The primary concerns for the 12Z TAF period are strong, gusty
winds and snow showers, resulting in MVFR to briefly IFR CIGS and
VIS. The strongest winds will be 30 to near 40 knots across
southeast Wyoming primarily between 17Z and 02Z, but gusty winds
25 to 35 knots will be felt everywhere. Snow shower timing and
intensity remains uncertain, but will likely impact KRWL this
morning between now and near 18Z, then KCDR, KAIA, and KBFF
between 20Z and 08Z. CIGS will likely drop to MVFR levels as the
snow showers move through, but the VIS may drop to IFR, depending
on the intensity.
&&
.FIRE WEATHER...
Issued at 400 AM MST Thu Jan 26 2023
Minimal fire weather concerns late this week into the weekend
with an extended period of snowfall across the area. Strong winds
are expected across southeast Wyoming later this morning
continuing through Friday evening. Well below average temperatures
are expected Sunday and Monday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 11 PM this evening to 5 PM MST
Saturday for WYZ104-105-109>111.
High Wind Warning from 11 AM this morning to 3 PM MST Friday for
WYZ106.
High Wind Warning from 8 AM this morning to 8 PM MST Friday for
WYZ110.
Winter Storm Warning from 6 PM this evening to 5 PM MST Saturday
for WYZ112-114.
High Wind Warning from 11 AM this morning to 8 PM MST Friday for
WYZ116-117.
NE...None.
&&
SHORT TERM...MB
LONG TERM...LK
AVIATION...LK
FIRE WEATHER...MBHazardous weather outlook, Jan 26, 4:22 AM MST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
422 AM MST Thu Jan 26 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-113-115-118-
119-271130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-East Platte County-Goshen County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
422 AM MST Thu Jan 26 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow showers possible this afternoon and early this evening.
Gusty winds expected throughout the day.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Moderate snowfall possible Friday evening through Saturday and
again Sunday. An arctic cold front will bring very cold
temperatures Sunday through early next week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-271130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
422 AM MST Thu Jan 26 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds expected beginning later this morning, with gusts up
to 70 mph possible. High Wind Warnings are in effect through
Friday evening.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Strong winds continue through Friday. Snow showers developing
Friday and continuing on and off into the weekend. An arctic cold
front will bring very cold temperatures Sunday through early next
week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-105-109-111-271130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
422 AM MST Thu Jan 26 2023
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow showers possible this afternoon and early this
evening. Gusty winds expected throughout the day.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Moderate snowfall will be possible Friday with 2 to 8 inches of
accumulation possible through Saturday. Winter Weather Advisories
in effect for early Friday morning through Saturday. Gusty winds
and blowing snow will be possible Friday. An arctic cold front
will bring very cold temperatures Sunday through early next week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-271130-
Sierra Madre Range-Snowy Range-
422 AM MST Thu Jan 26 2023
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow showers possible this afternoon with strong winds.
Winter Storm Warnings take effect this evening as heavier snowfall
will be possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winter Storm Warnings continue through Saturday as 2 feet of snow
accumulation will be possible. Blowing snow could significantly
reduce visibility at times. Another round of snowfall expected
Sunday into Monday. An arctic cold front will bring very cold
temperatures Sunday through early next week.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- January 26, 8:56 AM MST to January 27, 5:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT site at County Road 402 along Interstate 80 reported peak wind gust. Numerous WYDOT sensors reported wind gusts in excess of 58 mph during this time.
High Wind, South Laramie Range Foothills
- When
- January 26, 10:51 AM MST to 11:19 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad site EMKAY 14 miles west southwest of Cheyenne reported this peak wind gust. WYDOT site Mile Marker 353 also reported wind gusts in excess of 58 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 26, 11:50 AM MST to January 27, 2:48 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Bordeaux WYDOT site reported peak wind gust. Sustained winds over 40 mph through the morning and early afternoon on the 27th.
High Wind, South Laramie Range
- When
- January 26, 12:26 PM MST to 3:07 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Buford East WYDOT site reported peak wind gust. Vedauwoo and Lone Tree WYDOT sites also reported wind gusts in excess of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wyoming, January 26 to 30, 20231 death · 40 injured · 10 events
- Winter Storm and Extreme Cold in Montana, January 26 to 30, 202327 events
- Winter Storm in Montana, January 26 to 28, 202323 events
- Winter Storm in Wyoming, January 26 to 29, 202318 events
- Extreme Cold in Idaho, January 26 to 31, 202317 events
- Winter Storm and Winter Weather in Idaho, January 26 to 29, 202312 events
- Winter Weather in Pennsylvania, January 26 to 27, 20231 injured · 2 events
- High Wind and Strong Wind in California, January 26, 202381 kt wind · 9 events
- Extreme Cold and Heavy Snow in Utah, January 26 to 31, 20238 events
- High Wind in Montana, January 26, 202357 kt wind · 7 events
- Heavy Snow and Winter Weather in Colorado, January 26 to 28, 20237 events
- High Wind in Montana, January 26, 202358 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067276, 1067278, 1067275, 1067277.